USA. The FDA has issued a Public Health Advisory to alert patients and health-care providers to the dangers associated with fentanyl (Duragesic as well as generic preparations of fentanyl), and to provide recommendations on the safe use of the drug. The FDA reports that serious adverse effects, overdoses and death have occurred in patients using transdermal fentanyl patches for pain control, and that these cases are being investigated. The FDA highlights the following:
• Fentanyl patches are very strong opioid analgesics, and an overdose may be fatal. The patches should always be prescribed at the lowest dose needed.
• Fentanyl patches should not be used to treat short-term, postoperative or inconstant pain, and should only be used by opioid-tolerant patients who have chronic pain that is not well-controlled with shorter-acting analgesics.
• Patients using fentanyl patches and their caregivers should be advised to follow the directions for safe fentanyl use exactly.
• Patients using fentanyl patches and their caregivers should be advised that the patches should be stored in a safe place, out of children's reach, and that any used, defective or unneeded patches should be discarded safely by folding the sticky side of the patch together and flushing it down the toilet.
• Patients using fentanyl patches, their caregivers and prescribers should be aware of the signs of fentanyl overdose; if these occur, patients or their caregivers should seek medical attention immediately.
• Patients using fentanyl patches may experience a stronger effect or a sudden and potentially dangerous increase in fentanyl concentration if they are exposed to heat, have an increase in body temperature, use concomitant alcohol, or use drugs that affect fentanyl metabolism or affect brain function.
FDA Public Health Advisory. United States Food and Drug Administration, 15 July 2005 (http://www.fda.gov).